Alert archive / Virginia / Freeze Warnings in 2012
Freeze Warning 8, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Oct 10, 2012, 4:15 AM EDT for 6 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia. It took effect at Oct 11, 2012, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2012, 4:15 AM EDT (08:15 UTC)
- In effect from
- Oct 11, 2012, 2:00 AM EDT
- Expired
- Oct 11, 2012, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Bath County, VA, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293 WWUS71 KRNK 100815 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT WED OCT 10 2012 ...AREAS OF FROST AND POTENTIAL FOR FREEZING TEMPERATURES IN THE MOUNTAIN VALLEYS TONIGHT... .A COLD FRONT WILL CROSS THE APPALACHIANS FROM THE WEST LATE TODAY...USHERING IN A COOLER AIRMASS TONIGHT. WINDS BEHIND THE FRONT WILL BE GUSTY THIS AFTERNOON AND EVENING...THEN GRADUALLY DIMINISH OVERNIGHT. WINDS MAY DIMINISH ENOUGH TO ALLOW FOR AREAS OF FROST TO FORM JUST BEFORE DAYBREAK THURSDAY. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY ALSO SLIP BELOW FREEZING FOR A FEW HOURS DURING THE EARLY MORNING HOURS THURSDAY. VAZ020-WVZ043>045-101615- /O.UPG.KRNK.FZ.A.0005.121011T0600Z-121011T1300Z/ /O.NEW.KRNK.FZ.W.0008.121011T0600Z-121011T1300Z/ BATH-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 415 AM EDT WED OCT 10 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA AND BATH COUNTY OF VIRGINIA. * TEMPERATURES...28 TO 34 DEGREES. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ VAZ007-009-010-012-WVZ042-101615- /O.NEW.KRNK.FZ.W.0008.121011T0600Z-121011T1300Z/ TAZEWELL-SMYTH-BLAND-WYTHE-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...BLUEFIELD...FLAT TOP 415 AM EDT WED OCT 10 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. * LOCATIONS...WESTERN NEW RIVER VALLEY...ESPECIALLY THE SHELTERED PARTS OF THE VALLEY PROTECTED FROM THE WIND. * TEMPERATURES...28 TO 34 DEGREES. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ001-002-018-VAZ011-013>019-101615- /O.NEW.KRNK.FR.Y.0009.121011T0600Z-121011T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...COVINGTON 415 AM EDT WED OCT 10 2012 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. * LOCATIONS...THE NORTH CAROLINA MOUNTAINS...NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT...EARLY THURSDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED. && $$
5 follow-up statements
824 WWUS71 KRNK 101450 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EDT WED OCT 10 2012 ...AREAS OF FROST AND POTENTIAL FOR FREEZING TEMPERATURES IN THE MOUNTAIN VALLEYS TONIGHT... .A COLD FRONT WILL CROSS THE APPALACHIANS FROM THE WEST LATE TODAY...USHERING IN A COOLER AIRMASS TONIGHT. WINDS BEHIND THE FRONT WILL BE GUSTY THIS AFTERNOON AND EVENING...THEN GRADUALLY DIMINISH OVERNIGHT. WINDS MAY DIMINISH ENOUGH TO ALLOW FOR AREAS OF FROST TO FORM JUST BEFORE DAYBREAK THURSDAY. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY ALSO SLIP BELOW FREEZING FOR A FEW HOURS DURING THE EARLY MORNING HOURS THURSDAY. VAZ007-009-010-012-020-WVZ042>045-102300- /O.CON.KRNK.FZ.W.0008.121011T0600Z-121011T1300Z/ TAZEWELL-SMYTH-BLAND-WYTHE-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX... UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 1050 AM EDT WED OCT 10 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA...BATH COUNTY OF VIRGINIA...AND WESTERN NEW RIVER VALLEY...ESPECIALLY THE SHELTERED PARTS OF THE VALLEY PROTECTED FROM THE WIND. * TEMPERATURES...28 TO 34 DEGREES. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ001-002-018-VAZ011-013>019-102300- /O.CON.KRNK.FR.Y.0009.121011T0600Z-121011T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...COVINGTON 1050 AM EDT WED OCT 10 2012 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * LOCATIONS...THE NORTH CAROLINA MOUNTAINS...NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT...EARLY THURSDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED. && $$
134 WWUS71 KRNK 101854 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 254 PM EDT WED OCT 10 2012 ...AREAS OF FROST AND POTENTIAL FOR FREEZING TEMPERATURES IN THE MOUNTAIN VALLEYS TONIGHT... .A COLD FRONT WILL CROSS THE APPALACHIANS FROM THE WEST BY EARLY THIS EVENING...USHERING IN A COLDER AIRMASS TONIGHT. WINDS BEHIND THE FRONT WILL REMAIN GUSTY THIS EVENING...THEN GRADUALLY DIMINISH OVERNIGHT. WINDS MAY DIMINISH ENOUGH TO ALLOW FOR AREAS OF FROST TO FORM JUST BEFORE DAYBREAK THURSDAY. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS MAY ALSO SLIP BELOW FREEZING FOR A FEW HOURS DURING THE EARLY MORNING HOURS THURSDAY. VAZ015-110300- /O.UPG.KRNK.FR.Y.0009.121011T0600Z-121011T1300Z/ /O.EXA.KRNK.FZ.W.0008.121011T0600Z-121011T1300Z/ GRAYSON- INCLUDING THE CITIES OF...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY 254 PM EDT WED OCT 10 2012 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...SOUTHWEST MOUNTAINS OF VIRGINIA. * TEMPERATURES...AROUND 30 DEGREES. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ VAZ007-009-010-012-020-WVZ042>045-110300- /O.CON.KRNK.FZ.W.0008.121011T0600Z-121011T1300Z/ TAZEWELL-SMYTH-BLAND-WYTHE-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX... UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 254 PM EDT WED OCT 10 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA...BATH COUNTY OF VIRGINIA...AND WESTERN NEW RIVER VALLEY...ESPECIALLY THE SHELTERED PARTS OF THE VALLEY PROTECTED FROM THE WIND. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ001-002-018-VAZ011-013-014-016>019-110300- /O.CON.KRNK.FR.Y.0009.121011T0600Z-121011T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON 254 PM EDT WED OCT 10 2012 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * LOCATIONS...THE NORTH CAROLINA MOUNTAINS...NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED. && $$
888 WWUS71 KRNK 110320 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 PM EDT WED OCT 10 2012 ...AREAS OF FROST AND POTENTIAL FOR FREEZING TEMPERATURES IN THE MOUNTAIN VALLEYS TONIGHT... .A COLD FRONT PASSED ACROSS THE AREA EARLIER TODAY...AND COLD AIR CONTINUES TO BUILD IN FROM THE WEST THIS EVENING. WIND SPEEDS WILL CONTINUE TO DIMINISH OVERNIGHT...BECOMING CALM ENOUGH THAT FROST WILL FORM IN SOME AREAS JUST BEFORE DAYBREAK THURSDAY. TEMPERATURES IN THE DEEPER MOUNTAIN VALLEYS ARE ALSO EXPECTED TO FALL BELOW FREEZING FOR A FEW HOURS SHORTLY BEFORE DAWN ON THURSDAY. VAZ007-009-010-012-015-020-WVZ042>045-111130- /O.CON.KRNK.FZ.W.0008.121011T0600Z-121011T1300Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 1120 PM EDT WED OCT 10 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY... * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA...BATH COUNTY OF VIRGINIA...AND WESTERN NEW RIVER VALLEY...ESPECIALLY THE SHELTERED PARTS OF THE VALLEY PROTECTED FROM THE WIND. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ001-002-018-VAZ011-013-014-016>019-111130- /O.CON.KRNK.FR.Y.0009.121011T0600Z-121011T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON 1120 PM EDT WED OCT 10 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY... * LOCATIONS...THE NORTH CAROLINA MOUNTAINS...NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. * TEMPERATURES...IN THE MID 30S. * TIMING...LATE TONIGHT AND EARLY THURSDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED. && $$
381 WWUS71 KRNK 111019 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EDT THU OCT 11 2012 ...AREAS OF FROST AND POTENTIAL FOR FREEZING TEMPERATURES IN THE MOUNTAIN VALLEYS EARLY THIS MORNING... .CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED TEMPERATURES TO SLIP INTO THE LOWER 30S THIS MORNING. AREAS OF FROST IS POSSIBLE... MAINLY IN THE MOUNTAIN VALLEYS. TEMPERATURES IN THE DEEPER VALLEYS AND LOW LYING AREAS MAY BRIEFLY DIP INTO THE UPPER 20S. VAZ007-009-010-012-015-020-WVZ042>045-111300- /O.CON.KRNK.FZ.W.0008.000000T0000Z-121011T1300Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 619 AM EDT THU OCT 11 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...PORTIONS OF SOUTHEAST WEST VIRGINIA...BATH COUNTY OF VIRGINIA...AND WESTERN NEW RIVER VALLEY...ESPECIALLY THE SHELTERED PARTS OF THE VALLEY PROTECTED FROM THE WIND. * TEMPERATURES...28 TO 32 DEGREES. * TIMING...EARLY THIS MORNING. * IMPACTS...UNPROTECTED VEGETATION SENSITIVE TO FREEZING TEMPERATURES MAY BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ001-002-018-VAZ011-013-014-016>019-111300- /O.CON.KRNK.FR.Y.0009.000000T0000Z-121011T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON 619 AM EDT THU OCT 11 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...THE NORTH CAROLINA MOUNTAINS...NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA. * TEMPERATURES...IN THE MID 30S. * TIMING...EARLY THURSDAY MORNING. * IMPACTS...TENDER VEGETATION MAY BE DAMAGED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNCOVERED. && $$
360 WWUS71 KRNK 111254 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 854 AM EDT THU OCT 11 2012 VAZ007-009-010-012-015-020-WVZ042>045-111400- /O.EXP.KRNK.FZ.W.0008.000000T0000Z-121011T1300Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... HOT SPRINGS...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 854 AM EDT THU OCT 11 2012 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... TEMPERATURES SHOULD QUICKLY JUMP ABOVE FREEZING BY MID MORNING ENDING THE THREAT FOR FROST OR FREEZING CONDITIONS. $$ NCZ001-002-018-VAZ011-013-014-016>019-111400- /O.EXP.KRNK.FR.Y.0009.000000T0000Z-121011T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON 854 AM EDT THU OCT 11 2012 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... TEMPERATURES WILL WARM ABOVE FREEZING BY MID MORNING WHICH WILL END THE FROST THREAT. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Oct 10, 2:09 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Oct 10, 2:09 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 AM EDT WED OCT 10 2012
.SYNOPSIS...
A COOL WEDGE OF HIGH PRESSURE WILL GRADUALLY WEAKENING FROM WEST
TO EAST AHEAD OF AN APPROACHING COLD FRONT OVERNIGHT INTO EARLY
WEDNESDAY. THE COLD FRONT SHOULD THEN CROSS THE AREA LATER
WEDNESDAY RESULTING IN GUSTY WESTERLY WINDS BUT LITTLE RAINFALL.
STRONG HIGH PRESSURE BUILDS IN FROM THE WEST FOR THE END OF THE
WEEK FOLLOWED BY YET ANOTHER WEAK COLD FRONT BY THE WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 944 PM EDT TUESDAY...
HAVE MADE A TWO TO THREE DEGREE INCREASE IN EXPECTED LOW
TEMPERATURES EAST OF THE CREST OF THE BLUE RIDGE OVERNIGHT. LATEST
SATELLITE TRENDS AND MODEL DATA SUGGEST CLOUD COVER MAY BE A BIT
MORE ROBUST...AND THUS HELP MAINTAIN SLIGHTLY MILDER TEMPERATURES.
OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO HOURLY
TEMPERATURE...DEW POINT...WIND AND SKY COVER GRIDS THROUGH THE
EARLY MORNING HOURS.
AS OF 636 PM EDT TUESDAY...
ONLY MINOR TWEAKS TO THE ONGOING FORECAST GRIDS. HAVE ADJUSTED
TEMPERATURE...DEW POINT AND SKY COVER BASED UPON THE CURRENT
OBSERVATIONS AND EXPECTED TRENDS THROUGH THE EVENING.
OTHERWISE...THE FORECAST IS ON TRACK BASED UPON THE AFTERNOON
ISSUANCE.
AS OF 210 PM EDT TUESDAY...
WEDGE CONTINUING TO SLOWLY WEAKEN THIS AFTERNOON WITH SOME CLEARING
SHOWING UP ALONG THE BLUE RIDGE WHERE LOW LEVEL MOISTURE HAS MIXED
OUT TO SOME DEGREE. HOWEVER GIVEN THE WEAK SUN ANGLE AND LIGHT
WINDS...APPEARS JUST BEFORE MORE WIDESPREAD CLEARING CAN OCCUR WILL
LOSE HEATING CAUSING THE WEDGE TO LIKELY FLOP BACK THIS EVENING.
THIS SHOULD AGAIN CAUSE CLOUDS TO REFORM ESPCLY BLUE RIDGE EAST
WHERE LIGHT EASTERLY FLOW MAY BANK UP THE LOW DECK AGAIN INTO AT
LEAST EARLY TONIGHT. IN ADDITION...SHORTWAVE CROSSING THE WEST MAY
HOLD CLOUDS IN WEST OF THE BLUE RIDGE LONGER THAN USUAL WITH THIS
MOISTURE SCOURING OUT A BIT FASTER LATER THIS EVENING AS THE FLOW
TURNS MORE SW AHEAD OF THE NEXT UPSTREAM COLD FRONT. NAM REMAINS THE
MOST PESSIMISTIC IN HOLDING LOW CLOUDS IN OVERNIGHT AS MOST OTHER
GUIDANCE BREAKS THE WEDGE DOWN AND TURNS TOWARD A PERIOD OF CLEARING
FROM WEST TO EAST BY MORNING. THINK THIS TOO FAST ESPCLY PIEDMONT
WHERE COULD BE EARLY WED BEFORE CLOUDS FINALLY EXIT. WITH ANY
CLEARING...WILL SEE FOG DEVELOP GIVEN WET GROUND AND CHILLY TEMPS
BUT LIKELY ONLY PATCHY EXCEPT PERHAPS A LITTLE MORE WIDESPREAD OUT
EAST LATE. DEWPOINTS SHOULD KEEP LOWS ABOVE FREEZING OUTSIDE THE
DEEPER VALLEYS TONIGHT PENDING DEGREE OF CLEARING...WITH THE RIDGES
LIKELY RISING SOME LATE PER SW FLOW ALOFT. SOME BRIEF PATCHY FROST
POSSIBLE VALLEYS BUT LOOKS RATHER ISOLATED GIVEN MOISTURE IN
PLACE. OTRW WENT A LITTLE BELOW MOS WITH THE WEDGE REDEVELOPING
OVERNIGHT.
5H TROF WILL PASS TO THE NORTH WED ALLOWING AN ASSOCIATED COLD FRONT
TO CROSS THE REGION FROM THE WEST DURING THE AFTERNOON. GIVEN LACK
OF MOISTURE AND DEEP WESTERLY FLOW EXPECT ANY PREFRONTAL BAND OF
SHRA TO FIZZLE CROSSING THE SE WVA MOUNTAINS SO KEEPING MAINLY 20ISH
POPS FAR NW. OTRW TURNING PARTLY SUNNY/BREEZY AND WARMER WITH THE
FRONT ALOFT NOT CROSSING THE BLUE RIDGE UNTIL MID AFTERNOON ALLOWING
HIGHS OUT EAST TO REACH THE LOW/MID 70S. ONSET OF CLOUDS BY
AFTERNOON WESTERN MOUNTAINS...AFTER A CHILLY START...SHOULD KEEP THE
WEST MOSTLY IN THE 60S.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM EDT TUESDAY...
HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON A 4MB TO 6MB
PRESSURE GRADIENT...RESULTING IN GUSTY NORTHWESTERLY WINDS THROUGH
WEDNESDAY EVENING...WITH A FEW GUSTS IN EXCESS OF 30 MPH ACROSS
THE HIGHER ELEVATIONS. WINDS WILL DIMINISH WEDNESDAY NIGHT INTO
THURSDAY MORNING...AS HIGH PRESSURE SETTLES OVER WEST VIRGINIA.
WITH DRIER COLDER AIR PUSHES IN...LOWS WEDNESDAY NIGHT WILL DROP TO
THE UPPER 20S AND LOWER 30S IN THE COLDEST VALLEYS TO THE LOWER 40S
IN THE SOUTHEAST. ELECTED TO POST A FREEZE WATCH FOR LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING FOR PORTIONS OF SOUTHEAST WEST VIRGINIA
AND BATH COUNTY OF VIRGINIA. FROST IS ALSO POSSIBLE IN THE COLDER
MOUNTAIN VALLEYS IN THE WEST. WILL NEED TO UNPROTECTED VEGETATION
SENSITIVE TO COLDER TEMPERATURES.
HIGH PRESSURE WILL TRAVEL EAST ACROSS THE REGION THURSDAY INTO
THURSDAY NIGHT. PLAYED HIGH TEMPERATURES THURSDAY CLOSE TO THE
ADJMET WITH READINGS FROM THE LOWER 60S IN THE NORTHWEST TO
THE MID 60S IN THE PIEDMONTS. LOW TEMPERATURES THURSDAY NIGHT
WILL VARY FROM THE UPPER 30S IN THE MOUNTAINS TO THE MID 40S IN THE
PIEDMONT.
ON FRIDAY...EXPECT TEMPERATURES TO REMAIN PLEASANT WITH THE
SOUTHWESTERLY FLOW AHEAD OF THE APPROACHING COLD FRONT. THE FRONT
WILL PASS ACROSS THE AREA DURING THE AFTERNOON...WITH ONLY A FEW
SHOWERS IN THE WEST DUE TO THE LACK OF DEEP MOISTURE AHEAD OF THE
BOUNDARY. HIGHS ON FRIDAY WILL RANGE FROM THE LOWER 60S IN THE WEST
TO THE LOWER 70S IN THE SOUTHEAST.
ANOTHER HIGH PRESSURE CENTER WILL BUILD INTO THE AREA BEHIND THE
FRONT...PASSING ACROSS THE GREAT LAKES REGION FRIDAY EVENING ON ITS
WAY TOWARD THE NEW ENGLAND. ACCEPTED THE HPCGUIDEBC LOW TEMPERATURES
FRIDAY NIGHT WITH VALUES FROM THE UPPER 30S IN THE MOUNTAINS TO THE
MID 40S IN THE PIEDMONT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 310 PM EDT TUESDAY...
THE HIGH CENTER WILL MOVE EAST SATURDAY INTO SUNDAY OUT INTO THE
ATLANTIC OCEAN. ANOTHER LOW PRESSURE CENTER CUTS TO OUR WEST AND
TRAILING COLD FRONT WILL APPROACH SUNDAY NIGHT INTO MONDAY. SOUTHWEST
FLOW UNDER THE UPPER RIDGE WILL PUSH MILD AND MOIST AIR INTO OUR
REGION. A COLD FRONT ARRIVES MONDAY INTO MONDAY...FOLLOWED BY DRIER
WEATHER TUESDAY. GENERALLY FOLLOWED HPCGUIDE FOR POPS AND
TEMPERATURES...STARTING BELOW NORMAL AND MODERATING TO NEAR NORMAL
BY TUESDAY.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 200 AM EDT WEDNESDAY...
OVERNIGHT...THE HIGH PRESSURE WEDGE IS STILL HANGING IN THERE
ACROSS OUR AREA...AND APPEARS WE WILL KEEP STRATUS LOCKED IN OVER
LYH AND DAN. FURTHER WEST...SEEING BREAKS IN THE CLOUD COVER...AND
EXPECT IN AND OUT CEILINGS TO PERSIST FOR BCB AND ROA. BLF WILL
LIKELY REMAIN VFR AS THE SOUTHEASTERLY FLOW REMAINS DOWNSLOPE OVER
THE NEARBY TERRAIN. LWB HAS CLEARED OUT...ALLOWING FOG TO
FORM...BUT SHOULD CLOUD COVER REENTER THE AREA...FOG WILL
DISSIPATE.
A COLD FRONT WILL ENTER THE AREA FROM THE WEST DURING LATE MORNING
AND EARLY AFTERNOON. MOISTURE AHEAD OF THE FRONT WILL BE
LIMITED...AND WILL RESULT IN LIGHT SPOTTY SHOWER ACTIVITY MAINLY
ACROSS THE MOUNTAINS. MORE OF AN ISSUE WILL THE BE THE GUSTY
WESTERLY WINDS BEHIND THE FRONT AS HIGH PRESSURE BUILDS IN ON A
4MB TO 5MB PRESSURE GRADIENT. WILL SEE GUSTS APPROACHING 20KTS FOR
MOST AIRPORTS DURING THE AFTERNOON AND EVENING...HOWEVER GUSTS
WILL APPROACH 30KTS AT ROA THANKS TO WIND FUNNELING THROUGH NEARBY
TERRAIN. WIND SPEEDS WILL DIMINISH AFTER SUNSET AS THE GRADIENT
RELAXES AND THE EVENING TEMPERATURE INVERSION SETS UP. MAY SEE IN
AND OUT MVFR CEILINGS DEVELOP BEFORE MIDNIGHT AT BLF AS LOW LEVEL
MOISTURE BECOMES PINNED AGAINST THE NEARBY RIDGELINES TO THE
SOUTHEAST...BUT EXPECT ANY CEILINGS WHICH DEVELOP TO DISSIPATE
EARLY THURSDAY MORNING AS WIND SPEEDS DIMINISH.
HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN THROUGH THE END OF
THE WEEK. ANOTHER COLD FRONT WILL PASS ACROSS THE AREA FRIDAY
NIGHT...BUT IS EXPECTED TO PASS WITH LITTLE TO NO PRECIPITATION
AND A NORTHERLY WIND SHIFT.
&&
.EQUIPMENT...
THE DUAL-POL INSTALLATION FOR THE KFCX DOPPLER RADAR...WHICH
SERVES ROANOKE AND THE SURROUNDING AREAS...HAS BEEN COMPLETED.
RADAR PRODUCTS SHOULD NOW BE AVAILABLE...SEE THE LATEST FREE TEXT
MESSAGE UNDER WBCFTMFCX FOR ADDED DETAILS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
VAZ020.
NC...NONE.
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
WVZ043>045.
&&
SYNOPSIS...DS/JH
NEAR TERM...DS/JH
SHORT TERM...KK
LONG TERM...KK
AVIATION...NF/RAB
EQUIPMENT...Hazardous weather outlook, Oct 9, 2:38 PM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT TUE OCT 9 2012 NCZ003>006-019-020-VAZ032>035-043>047-058-059-101845- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 238 PM EDT TUE OCT 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ043>045-101845- BATH-SUMMERS-MONROE-GREENBRIER- 238 PM EDT TUE OCT 9 2012 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>019-022>024-WVZ042-101845- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER- 238 PM EDT TUE OCT 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AREAS OF FROST MAY DEVELOP IN THE MOUNTAIN VALLEYS LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 4:15 AM EDT | Frost Advisory | RNK | Alleghany, Carroll, Craig, Floyd, Giles, Grayson and 5 more | 29 hr |
Nearby
Freeze Warnings in Virginia, 2012Freeze Warnings in West Virginia, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.